Nebraska, 2014

Hail in Nebraska, August 26, 2014

August 26, 2014 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail near Scottsbluff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail near Scottsbluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 26, 3:11 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 26, 3:11 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MDT TUE AUG 26 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 410 PM MDT TUE AUG 26 2014

A RELATIVELY THICK CIRRUS SHIELD CONTINUES TO MOVE OVER THE CWA IN
SOUTHWEST FLOW EARLY THIS AFTERNOON AHEAD OF THE STRONG UPPER LOW
CURRENTLY OVER EASTERN NEVADA. THE CIRRUS HAS MINIMIZED CONVECTION
OVER THE CWA SO FAR TODAY...HOWEVER THERE APPEARS TO BE SOME
THINNING OF THE CLOUDS OVER THE LAST TWO HOURS OR SO BASED OFF A
LOOP OF VIS IMAGERY. A WEAK PIECE OF ENERGY MOVING UP FROM THE
SOUTHWEST THIS AFTERNOON IS SPARKING OFF STORMS OVER THE MOUNTAINS
OF COLORADO...AND WILL INITIATE STORMS OVER THE SOUTHEAST WYOMING
MOUNTAINS AS WELL OVER THE NEXT FEW HOURS. IN ADDITION...A SFC LOW
CONTINUES TO DEEPEN ALONG THE LEE OF THE LARAMIE RANGE WITH SFC
WINDS SHIFTING IN RESPONSE TO THE DEVELOPING LOW. INCREASING LLVL
CONVERGENCE ALONG THE LARAMIE RANGE AND ADJACENT PLAINS IN THE
VCTY OF THE LOW WILL ACT AS AN ADDITIONAL INITIATION POINT...AND
WITH THE ENVIRONMENT EXPECTED TO BECOME INCREASINGLY UNSTABLE IN
THIS AREA WITHIN LVL MOISTURE ADVECTION AND AS CIRRUS DECREASES IN
COVERAGE...WILL SEE SHOWERS AND T-STORMS DEVELOP ACROSS THE PLAINS
THROUGH THE EVENING. MESOANALYSIS DATA SHOWS THAT SBCAPES HAVE
INCREASED TO BETWEEN 500 AND 2000 J/KG FROM WEST TO EAST ACROSS THE
CWA...WITH 30 KTS OF DEEP LAYER SHEAR IN PLACE. SO...SIMILAR TO
YESTERDAY...EXPECT VIGOROUS PULSE TYPE CONVECTION TO OCCUR WITH
THE HIGHEST LIKELIHOOD OF PRODUCING SMALL TO LOW END SEVERE SIZE
HAIL...STRONG DOWNDRAFT WINDS...AND HEAVY RAIN.

THE UPPER LOW WILL STEADILY SHIFT EAST ACROSS UTAH TONIGHT WITH A
STRONGER SHORTWAVE MOVING UP FROM THE SOUTHWEST AFTER MIDNIGHT IN
PERSISTENT SOUTHWEST FLOW. THEREFORE...AFTER A BRIEF BREAK IN
CONVECTION IN THE EARLY OVERNIGHT PERIOD...EXPECT A RESURGENCE OF
DEVELOPMENT THROUGH THE EARLY MORNING HOURS FROM SOUTH TO NORTH
ACROSS THE CWA. A PERIOD OF STRONG ISENTROPIC LIFT WILL OCCUR THRU
THIS TIME AS WELL WITH SOME ELEVATED INSTABILITY PROGGED BY THE
MODELS. MAINTAINED AT LEAST NUMEROUS SHOWERS WITH SOME EMBEDDED
THUNDERSTORMS IN THE FORECAST FOR THIS SCENARIO...WITH MODERATE TO
HEAVY RAIN A LIKELY BET OUT OF SOME OF THIS ACTIVITY AS NAM
FORECAST SOUNDINGS SHOWING A NEARLY SATURATED PROFILE THROUGH THE
MORNING. WILL HAVE TO WATCH CLOSELY FOR ANY CONVECTION THAT
BECOMES STATIONARY OVER TERRAIN FEATURES OR SFC BOUNDARIES AS THE
FLASH FLOOD THREAT COULD INCREASE SUBSTANTIALLY IN THESE AREAS. AT
THIS POINT THO...MOSTLY DRY ANTECEDENT CONDITIONS AND THE FACT
THAT THERE WILL BE SOME FLOW ALOFT PRECLUDES THE ISSUANCE OF ANY
FLOOD HIGHLIGHTS AT THIS TIME.

THE MAIN COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL SLIDE SOUTH
ACROSS THE EASTERN PLAINS WEDNESDAY AFTERNOON...SO THE THREAT FOR
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THRU THE DAY.
OVERALL INSTABILITY WILL BE LESS...BUT WILL AGAIN HAVE TO KEEP A
CLOSE EYE FOR HEAVY RAIN PRODUCERS AND POTENTIAL FLOODING
CONCERNS AS THE FRONT ROLLS ON THROUGH. MUCH DRIER AIR AND OVERALL
WEAKER FORCING WILL MOVE OVERHEAD WEDNESDAY NIGHT AND THURSDAY AS
THE SYSTEM DEPARTS TO THE SOUTHWEST...WITH PERHAPS SOME LINGERING
SHOWERS AND STORMS OVER SOUTHERN PORTIONS OF THE CWA ON THURSDAY
IN WRAPAROUND FLOW.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 410 PM MDT TUE AUG 26 2014

THURSDAY NIGHT...WILL SEE ISOLATED EVENING SHOWERS AND THUNDERSTORMS
SOUTH OF A RAWLINS TO SIDNEY LINE WITH THE DEPARTING SHORTWAVE
TROUGH ALOFT...THEN DRY.

FRIDAY...NEXT PROGRESSIVE SHORTWAVE TROUGH ALOFT SCOOTS OVER THE
DAKOTAS...SENDING ITS ASSOCIATED COLD FRONT SOUTHWARD INTO OUR
COUNTIES DURING THE DAYLIGHT HOURS...AND SPARKING ISOLATED TO WIDELY
SCATTERED LATE DAY THUNDERSTORMS NORTH OF A RAWLINS TO ALLIANCE
LINE...WITH A FEW STORMS OVER THE SNOWY AND SIERRA MADRE RANGES AS
WELL...DRY ELSEWHERE. LATE DAY STORMS WILL BE MOST NUMEROUS ALONG
THE FAVORED UPSLOPE LOCALES FROM DOUGLAS TO LUSK.

SATURDAY...SURFACE LEE CYCLOGENESIS...LEE TROUGHING...DEVELOPS
ACROSS EASTERN MONTANA AND EASTERN WYOMING AS THE SOUTHWEST FLOW
ALOFT STRENGTHENS...AND WITH LIMITED LOW AND MID LEVEL
MOISTURE...THUNDERSTORMS APPEAR QUITE UNLIKELY. WILL BE A BREEZY AND
RELATIVELY WARM DAY FOR THE PENULTIMATE DAY OF AUGUST.

SUNDAY...FOR THE LAST DAY OF AUGUST...A DECENT PACIFIC ORIGIN COLD
FRONT WILL SLIDE EASTWARD ACROSS OUR COUNTIES...THOUGH WITH LIMITED
LOW AND MID LEVEL MOISTURE...SHOWER AND THUNDERSTORM COVERAGE WILL
BE ONLY ISOLATED TO WIDELY SCATTERED.

MONDAY...LABOR DAY...AND THE FIRST DATE OF SEPTEMBER WILL HAVE AN
AUTUMNAL FEEL IN THE WAKE OF THE COLD FRONT. SHOULD BE ENOUGH LOW
AND MID LEVEL MOISTURE FOR ISOLATED TO WIDELY SCATTERED LATE DAY
SHOWERS AND THUNDERSTORMS...AND WITH THE BRISK FLOW ALOFT...LOW
LEVEL GRADIENTS WILL LIKELY BE BRISK ENOUGH FOR A BREEZY TO WINDY
DAY AS WELL.

TUESDAY...ANOTHER FAST MOVING LOW AMPLITUDE SHORTWAVE TROUGH ALOFT
WILL MOVE ACROSS NORTHERN WYOMING AND THE DAKOTAS...SENDING A MOSTLY
DRY AUTUMNAL LIKE COLD FRONT ACROSS OUR COUNTIES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1148 AM MDT TUE AUG 26 2014

THROUGH EARLY THIS EVENING...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING...MOST NUMEROUS FROM LARAMIE TO
CHEYENNE TO SIDNEY...PRODUCING LOCALIZED MVFR...TURBULENCE AND
ERRATIC WIND GUSTS TO 45 MPH...OTHERWISE VFR PREVAILS.

AFTER EARLY THIS EVENING...WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS ALONG WITH WIDESPREAD FOG AND LOW CLOUDS...ESPECIALLY
SOUTH OF A RAWLINS TO ALLIANCE LINE...PRODUCING IFR AND MOUNTAIN
OBSCUREMENT...WITH IFR PREVAILING AFTER MIDNIGHT THROUGH EARLY
MORNING WEDNESDAY.

CEILINGS AND VISIBILITIES GRADUALLY IMPROVING WEDNESDAY MORNING...
THOUGH WITH WIDESPREAD IFR AND MVFR SOUTH OF A RAWLINS TO
SCOTTSBLUFF LINE IN SHOWERS...LOW CLOUDS AND FOG. MOUNTAINS
OBSCURED.

&&

.FIRE WEATHER...
ISSUED AT 410 PM MDT TUE AUG 26 2014

A LOW PRESSURE SYSTEM WILL SLOWLY MOVE OVER THE INTERMOUNTAIN WEST
TONIGHT THROUGH THURSDAY...AND INTO THE GREAT PLAINS BY FRIDAY.
THIS SYSTEM WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO
THE DISTRICT THROUGH THIS TIME...WITH A GOOD CHANCE FOR WETTING
RAINS EXPECTED TONIGHT THROUGH WEDNESDAY. DRIER AND WARMER
CONDITIONS WILL THEN TAKE OVER ON THURSDAY AND WILL CONTINUE INTO
THE WEEKEND...WITH GUSTY WEST TO SOUTHWEST WINDS EXPECTED FOR MUCH
OF THE DISTRICT OVER THE WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RJM
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...RJM
Hazardous weather outlook, Aug 26, 12:16 PM MST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
116 PM MDT TUE AUG 26 2014

NEZ002-003-019>021-054-055-095-096-WYZ101>119-271915-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
116 PM MDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON THROUGH
TONIGHT. A FEW STORMS MAY BECOME STRONG THIS AFTERNOON AND
EVENING...PRODUCING SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
WEDNESDAY THROUGH THURSDAY. MODERATE TO HEAVY RAIN WILL BE THE
MAIN THREAT FROM THUNDERSTORM ACTIVITY THROUGH THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 26, 12:33 PM MST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
133 PM MDT TUE AUG 26 2014

NEZ019-096-WYZ108-262000-
GOSHEN COUNTY WY-SCOTTS BLUFF NE-SOUTH SIOUX NE-
133 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SIOUX...
CENTRAL GOSHEN AND NORTHWESTERN SCOTTS BLUFF COUNTIES UNTIL 200 PM
MDT...

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YODER...OR 12 MILES SOUTHWEST OF
TORRINGTON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TORRINGTON...
  LYMAN...
  HENRY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4218 10416 4192 10389 4179 10436 4192 10447
TIME...MOT...LOC 1933Z 234DEG 17KT 4193 10428

MAZUR
Local storm report, Aug 26, 2:11 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             2 N LA GRANGE           41.67N 104.16W
08/25/2014  E1.00 INCH       GOSHEN             WY   PUBLIC

&&

LIEBL
Special weather statement, Aug 26, 3:12 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
412 PM MDT TUE AUG 26 2014

NEZ054-WYZ119-262245-
EAST LARAMIE COUNTY WY-KIMBALL NE-
412 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE AND WESTERN
KIMBALL COUNTIES UNTIL 445 PM MDT...

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINE BLUFFS...OR 25 MILES WEST OF KIMBALL...
MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PINE BLUFFS...
  BUSHNELL...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 391 AND
402.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
12.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4135 10397 4113 10376 4103 10411 4115 10427
TIME...MOT...LOC 2212Z 236DEG 7KT 4112 10412

FINCH
Special weather statement, Aug 26, 4:04 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
504 PM MDT TUE AUG 26 2014

NEZ020-270000-
BANNER NE-
504 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANNER COUNTY UNTIL 600
PM MDT...

AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF HARRISBURG...OR 24 MILES
SOUTHWEST OF SCOTTSBLUFF...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARRISBURG...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4170 10368 4151 10359 4146 10393 4161 10401
TIME...MOT...LOC 2304Z 251DEG 13KT 4156 10388

FINCH
Special weather statement, Aug 26, 4:14 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT TUE AUG 26 2014

WYZ107-108-118-262345-
CENTRAL LARAMIE COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
514 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE...NORTHERN
LARAMIE AND SOUTHWESTERN GOSHEN COUNTIES UNTIL 545 PM MDT...

AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF CHUGWATER...OR 29 MILES
SOUTHEAST OF WHEATLAND...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN PLATTE AND SOUTHWESTERN GOSHEN
COUNTIES.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 48 AND
52.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4184 10460 4164 10447 4155 10476 4171 10488
TIME...MOT...LOC 2315Z 240DEG 15KT 4168 10469

FINCH

The radar

The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
August 26, 4:45 PM MST to 4:47 PM MST
Where
Scotts Bluff County, 2.25 mi SW of (Bff)helig Field
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.845, -103.618

Quarter size hail was reported three miles southeast of Scottsbluff along Highway 26.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530743.